Missouri, 2001

Damaging Wind in Missouri, August 17, 2001

August 17, 2001 · NWS SGF · 1 event in 1 county or zone

Large trees were blown down at the Exotic Animal Paradise Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Large trees were blown down at the Exotic Animal Paradise Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 9:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 9:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT FRI AUG 17 2001

TEMPERATURES IN FRONT OF AC/SC DECK OVER KANSAS HAS INCREASED TO
ABOVE GUIDANCE TEMPS AND WILL LIKELY INCREASE TO NEAR 90 IN EXT SW
MO...AND ALONG THE ARKANSAS BORDER WEST OF BRANSON. ELSEWHERE
TEMPERATURES SHOULD BE IN THE MID TO UPPER 80S. LATEST RUC/MESOETA
HAVE COMPLEX OF THUNDERSTORMS DEVELOPING OVER WEST CENTRAL MO AND
MOVING IT SOUTHWARD INTO MORE UNSTABLE ATMOSPHERE THIS AFTN. WITH
DEW POINTS INCREASING AND LAPS INFO INDICATING FURTHER
INSTABILITY...WITH LIKELY HAVE A FEW SEVERE STORMS THIS AFTN IN AREA
OF MAX HEATING IN SW MO.  ZONES SHOULD BE SENT BY 11 AM.

.SGF...
MO...NONE.
KS...NONE.

JLT

In the hours before

Special weather statement, Aug 17, 11:30 AM CST, 1 hour 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT FRI AUG 17 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAD DEVELOPED ALONG AN OUTFLOW BOUNDARY FROM SOUTHEAST
KANSAS...SOUTHWEST INTO NORTHEAST OKLAHOMA. THIS WILL BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...ESPECIALLY
SOUTH OF INTERSTATE 44 AND WEST OF HIGHWAY 65. IN ADDITION...A
DISTURBANCE MOVING ACROSS KANSAS WILL ENHANCE THUNDERSTORM
DEVELOPMENT ACROSS THE REST OF THE OZARKS THROUGH THE EVENING.

GREATER INSTABILITY THIS AFTERNOON HAS INCREASED THE POTENTIAL OF
SEVERE THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT FROM ANY SEVERE
STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN EXCESS OF 60
MPH...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
WHICH COULD RESULT IN LOCALIZED FLOODING.

THE RISK OF SEVERE WEATHER WILL DECREASE AS THE STORMS SPREAD EAST
ACROSS THE OZARKS AFTER 9 PM.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD MONITOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS THIS AFTERNOON AND EVENING.

.EXTENDED OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AHEAD
OF APPROACHING COLD FRONT. THE PRIMARY THREAT OF SEVERE WEATHER
SATURDAY WILL BE EAST OF A VERSAILLES TO SPRINGFIELD LINE.

JLT

The radar

The Springfield radar (KSGF), 36 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
August 17, 1:00 PM CST
Where
Webster County, Northview
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.283, -93.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266435.